Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

citalopram is scaring the hell out of me

(13 Posts)
CantBeNormal Sat 15-Jun-13 23:58:06

Lustral and seroxat didn't work. Was allerigic to Prozac - bad rash, bleeding/bruising on the palms of hands.

Dr has started me on citalopram for anxiety. I hate tablets (side effects, addiction), don't want to take them, but this is scaring the hell out of me. I feel so scared. Second day woke up 4am and threw up outside. Scared and alone as usual - husband has left for work. Third day, so panicked, needed to get away, drove to my mums, don't know how I got there, couldn't stand, couldn't talk, felt floppy. Third day onwards it felt like a pressure cooker in my head, so hot, felt it build then the steam release. It worked its way all round body. Sleep getting harder. I could always get to sleep before, but know jerking awake.

I'm walking around the garden at 3am smoking and drinking coffee. I don't know what to do. Keep going back to doctors and chemists.. She say keep taking it, increase dose to 2 tablets on second week. I can't feel my hands or feet. I'm walking but they feel numb. Now my smell has gone funny. My mum cooked a chicken casserole. When she brought the veg at the supermarket the freezer was broke and it smelt slightly funny in the shop. But now my whole house smells like somethings has died in it. Its a rotten horrible smell. It doesn't smell like veg, it just smells like death. The smell of cigaretes on my breathe isn't right either. Its horrible. Rang nhs direct. They said its just the tablets working. Is this normal.

scrumpkin Sun 16-Jun-13 00:01:32

Can I ask what dose you have been started on?

I started on a teeny weeny 10mg which was a shock to the system. Have never been in more than 20mg

Takes a couple of weeks to settle in x

tutu100 Sun 16-Jun-13 00:13:19

I have been on citilopram twice (i am still on it). I had tried several other anti depressants in the past but had never persisted taking anything past a few days due to the side effects. The first time I started taking citilopram was when I had a breakdown and I went onto 20mg straight away which my GP told me was still considered to be a low dose. I felt pretty dreadful (but I was in a very awful place anyway), I had nausea, a funny out of it feeling, constipation and felt really sleepy during the day and couldn't sleep at night. Also for the first couple of weeks I would get rushes of panic which felt almost unbearable, but only lasted a few minutes at a time.

I came of the citilopram because I thought I was better and I didn't really like taking it as I felt I should be able to cope without medication. I couldn't so after a few months I was put back on it. This time I started off on 10mg and then gradually increased to 20mg. This helped a little bit as the side effects weren't so intense, but they were still there.

Initially I took my tablet in the morning, but I found that then I was sleepy a few hours after taking it but wide awake at night, so I switched to taking it in the morning. This not only had the bonus of I could actually sleep, but it meant I slept through the worst of the nausea and rushes of panic.

My GP did prescribe me diazepam to help me through the first few weeks of taking the citalopram as he thought it would help me cope with the side effects, but I didn't take it in the end.

I think all the things you are experiencing could be normal side effects for citalopram, but I do think you should see your GP as soon as possible. Also just to let you know that I to was worried about being addicted to them, but I now know I can stop taking them, I had to come off them slowly, but it does give me a lot of comfort being on them a 2nd time round knowing that I have come off them before.

RibenaFiend Sun 16-Jun-13 00:18:47

Keep going. Please, just keep going with it. It takes a few weeks to settle in. I started on 20mg and I'm still on 20. For 2 - 3 weeks when I first started my sleep went up the swanny, everything tasted weird, felt strange. Then that all just dissipated and I feel so much better.

I now take my pill at night. I found that really really helped my manage my side effects (I literally passed out at my desk week 1 when I was taking them in the morning)

Remember you're not alone. Talk to people. Come here PM me if you need some more support but you owe it to yourself to take it every day.

tutu100 Sun 16-Jun-13 00:19:53

I meant to say I switched to taking my tablet in the evening.

AmbrosiaCreamedMice Sun 16-Jun-13 00:25:04

I take 20mg at night, they make me very drowsy.

I'm sorry you're having such a rough time starting them. I didn't. But they REALLY help.

CantBeNormal Sun 16-Jun-13 00:28:45

its the lowest dose - 10mg. I knew it is supposed to get worse before it gets better, it never thought it would get this bad. I just want to go to sleep, and stay asleep.

I wasn't sleeping before tablets. I had also stopped smoking for six weeks. And started more hours at work. Manager said I wasn't allowed out, so I had to stop. The job is so boring, repetitive task over and over. My head wanders, I can't concentrate. I keep thinking of horrible things, I just want to run, that's why I went docs and asked for help. I didn't really want tablets, just wanted to talk. There is a 4 month wait for CBT counselling. Its all so pathetic. I just want to be able to do a job and look after kids and the house, but its all running away with me. I've had this before when I stopped smoking. It got bad. But when I started smoking again it all went away. But it hasn't this time. Smoking isn't helping. I've messed up the non smoking, messed up my return to work, and ended up on tablets that are scaring me even more. I guess not eating and drinking too much coffee isn't helping. I just don't know what to do with myself. But I didn't before tablets either.

Shame I was allergic to Prozac. They worked instantly. Never felt so good. I don't like these ones. I've never had such a bad feeling about a tablet. x

CantBeNormal Sun 16-Jun-13 00:34:20

Thank you for all the messages. Sleep would be a welcome relief. Might try changing time, I take morning/early afternoon, whenever I feel brave enough. Scared to up the dose. If one little tablet is doing this, what will double do??

tutu100 Sun 16-Jun-13 00:44:23

Are you working atm? If you are can you get signed off whilst you get over the worst of the side effects? I found that both times when I've begun taking them I have needed to do as little as possible so farmed the kids out and just went to bed when I needed to.

IME increasing the does gradually meant that although the side effects came back they weren't anywhere near as bad as when I first started taking it, and they only lasted a couple of days (rather than the initial 2 weeks).

I would say if you can persevere do, but I would try and see or speak to your GP incase there is anything else that may help you.

Also I know this is really hard (it took me years to be able to do this and I'm still not great at it), but don't be too hard on yourself. Really take things one little step at a time. In the beginning I had to keep telling myself that as long as the kids were fed, clean and safe I was doing ok, the ironing, cleaning etc could wait and gradually I could cope more and eventually I did catch up with myself. It took time, but it was a really important concept for me to grasp and once I did it really helped me take the pressure off myself, and then I seemed to improve more as I was focusing on the positive things I'd done rather than dwelling negatively on all the things I hadn't done.

Lonelybunny Sun 16-Jun-13 13:11:26

Please keep with it , it really does her better. I've always only taken 10 mg as I feel that it's enough for me. Main side effects I got were couldbt feel my feet when driving ! Bit dangerous , felt sicky, and could not sleep ! Took about a week until I started sleeping better . They do still make me feel a bit zoned out a bit , but I too take them at night now just before I got to sleep .

Lonelybunny Sun 16-Jun-13 13:15:06

Get better not her confused

LEMisdisappointed Sun 16-Jun-13 13:20:06

Do stick with it, it can take a couple of weeks for the side affects to go off. Yours do sound severe though, i think you should go back to your doctor. When i started them i was given diazepam to take the edge off my anxiety and to counteract the side effects. The diazepam will help you sleep.

wileycoyote Mon 17-Jun-13 22:45:20

I'd take less or try another one - I wouldn't put up with what you are describing..

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now